Oklahoma, 2014

Hail and Damaging Winds in Oklahoma, April 13, 2014

April 13, 2014 · NWS TSA · 33 events in 16 counties and zones

A strong cold front and dry line moved into eastern Oklahoma during the early afternoon hours of the 13th. Severe thunderstorms formed on these boundaries and moved eastward during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong cold front and dry line moved into eastern Oklahoma during the early afternoon hours of the 13th. Severe thunderstorms formed on these boundaries and moved eastward during the afternoon and evening hours. Large hail up to golfball size and damaging wind gusts up to around 80 mph occurred as the storms moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 13, 3:09 PM CST, 6 minutes earlier.

Area forecast discussion, Apr 13, 3:09 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
409 PM CDT SUN APR 13 2014

.DISCUSSION...
SQUALL LINE DEVELOPING ALONG THE COLD FRONT IS EXPECTED TO
CONTINUE TO BUILD SOUTH AND SWEEP ACROSS THE ENTIRE FORECAST AREA
LATE THIS AFTERNOON AND THIS EVENING AS SHOWN BY THE LATEST RUNS
OF THE HRRR AND LOCAL IN-HOUSE MODELS. THE MAIN SEVERE WEATHER
THREAT WILL LIKELY BE TRANSITIONING FROM HAIL TO DAMAGING WINDS
OVER TIME...WITH TORNADO PROBABILITIES BEING QUITE LOW DUE TO THE
LINEAR NATURE OF THE STORMS. INSTABILITY DECREASES WITH EASTWARD
EXTENT DIE TO PERSISTENT CLOUDS/SHOWERS IN SOUTHEAST OKLAHOMA AND
WESTERN ARKANSAS SO THERE IS ALSO SOME QUESTION AS TO WHETHER
STORMS WILL MAINTAIN THEIR INTENSITY INTO THIS EVENING.

MUCH COLDER AIR WILL OVERSPREAD THE AREA BEHIND THE FRONT. SOME
LIGHT RAIN WILL BE POSSIBLE MONDAY AHEAD OF A SECONDARY UPPER TROF
BUT AMOUNTS WILL BE VERY LIGHT. CLEARING SKIES AND LIGHT WINDS
WILL RESULT IN A FREEZE IN ALL AREAS TUESDAY MORNING AND HAVE NOW
PLACED THE ENTIRE FORECAST AREA UNDER A FREEZE WARNING. MOST
LOCATIONS WILL BE VERY NEAR THE COLDEST TEMPERATURES EVER RECORDED
FOR SO LATE IN THE SEASON...WHICH AT TUL/MLC/FYV/FSM ARE THE SAME
AS THE RECORD LOWS FOR THE DATE OF APRIL 15TH.

TEMPERATURES WILL WARM BACK CLOSER TO NORMAL FOR THE REST OF THE
WEEK INTO NEXT WEEKEND...WITH SHOWER AND THUNDERSTORM CHANCES
THURSDAY/THURSDAY NIGHT AND AGAIN SATURDAY NIGHT/SUNDAY.

STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   38  47  28  61 /  50  30   0   0
FSM   46  50  28  61 /  80  30  10   0
MLC   41  48  29  61 /  60  20  10   0
BVO   36  47  25  61 /  40  30   0   0
FYV   39  43  24  57 /  80  30  10   0
BYV   40  43  25  56 /  80  40  10   0
MKO   40  47  27  60 /  60  30  10   0
MIO   37  44  26  59 /  50  40  10   0
F10   39  47  28  61 /  50  20  10   0
HHW   46  52  30  60 /  70  20  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FREEZE WARNING FROM 1 AM TUESDAY TO 9 AM TUESDAY FOR OKZ049-
     OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-
     OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-
     OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FREEZE WARNING FROM 1 AM TUESDAY TO 9 AM TUESDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...02
LONG TERM....05

PLATE
Hazardous weather outlook, Apr 13, 12:16 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
116 PM CDT SUN APR 13 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
115 PM CDT SUN APR 13 2014

...SEVERE WEATHER EXPECTED MID AFTERNOON THROUGH EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID AFTERNOON.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID AFTERNOON.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID AFTERNOON.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID AFTERNOON.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...MAINLY WEST OF HIGHWAY 69 IN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A COLD FRONT THAT WILL MOVE THROUGH EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. THIS SHOULD START AROUND MID AFTERNOON WEST OF
HIGHWAY 75...THEN GRADUALLY MOVE EASTWARD...REACHING WESTERN
ARKANSAS AND SOUTHEAST OKLAHOMA EARLY THIS EVENING. THE STORMS ARE
EXPECTED TO BECOME MORE NUMEROUS ALONG THE FRONT BY THE TIME THE
FRONT REACHES FAR EASTERN OKLAHOMA AND MOVES INTO ARKANSAS. WINDS
AT THE SURFACE AND ALOFT WILL SUPPORT SUPERCELLS AND THE
POTENTIAL FOR TORNADOES. HOWEVER...LARGE HAIL WILL BE THE PRIMARY
THREAT...ALONG WITH DAMAGING WINDS. HEAVY RAIN AND ISOLATED FLASH
FLOODING WILL ALSO BE A LIMITED THREAT OVER SOUTHEAST OKLAHOMA
THROUGH NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
MUCH COOLER AIR WILL MOVE INTO THE AREA BEHIND THE FRONT. WINDS
WILL ALSO BE STRONG ON MONDAY. FIRE DANGER WILL BE LESS ON TUESDAY
DUE TO LIGHT WINDS...BUT WILL INCREASE AGAIN ON WEDNESDAY AS WINDS
INCREASE AND HUMIDITY REMAINS LOW.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY AS
ANOTHER FRONT MOVES INTO THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 13, 1:32 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
232 PM CDT SUN APR 13 2014

OKZ054-059-132015-
OSAGE OK-PAWNEE OK-
232 PM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 232 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 21 MILES WEST OF APPERSON TO 26 MILES WEST OF
PAWNEE...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...SHIDLER...FAIRFAX...BURBANK...
APPERSON...WEBB CITY...FORAKER...GRAINOLA...PAWNEE...SKEDEE AND
RALSTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9643 3698 9642 3627 9663 3626 9693
      3633 9694 3633 9704 3651 9704 3656 9691
      3658 9690 3659 9705 3668 9707 3670 9704
      3669 9695 3675 9689 3675 9683 3679 9676
      3701 9675
TIME...MOT...LOC 1932Z 246DEG 52KT 3688 9708 3637 9722
Special weather statement, Apr 13, 2:24 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
324 PM CDT SUN APR 13 2014

OKZ054-132100-
OSAGE OK-
324 PM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 324 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF GRAINOLA TO 4 MILES SOUTH OF
APPERSON...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...SHIDLER...APPERSON...WEBB CITY...
PEARSONIA...BIGHEART...FORAKER...GRAINOLA AND WAH SHA SHE STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3701 9610 3700 9610 3686 9606 3667 9684
      3677 9683 3679 9676 3694 9676 3701 9675
TIME...MOT...LOC 2024Z 257DEG 26KT 3703 9658 3670 9671

The radar

The Tulsa radar (KINX), 68 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

19 hail, 14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osage

When
April 13, 3:15 PM CST
Where
Osage County, 1.38 mi N of Prue
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.250, -96.320

Thunderstorm wind gusted to around 65 mph.

Hail, Osage

When
April 13, 3:15 PM CST
Where
Osage County, 8 mi N of Sand Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
36.266, -96.120

Thunderstorm Wind, Washington

When
April 13, 3:15 PM CST
Where
Washington County, 6 mi N of Copan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.987, -95.930

Thunderstorm wind gusted to around 60 mph.

Hail, Pawnee

When
April 13, 3:26 PM CST
Where
Pawnee County, Hallett
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
36.230, -96.570

Hail, Pawnee

When
April 13, 3:28 PM CST
Where
Pawnee County, 0.8 mi NW of Terlton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.188, -96.491

Hail, Pawnee

When
April 13, 3:32 PM CST
Where
Pawnee County, 0.89 mi NW of Cleveld Keystone Arp
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.230, -96.360

Hail, Pawnee

When
April 13, 3:40 PM CST
Where
Pawnee County, Cleveland
Measured
0.88 in hail
Reported by
Public
Coordinates
36.320, -96.470

Hail, Tulsa

When
April 13, 4:02 PM CST
Where
Tulsa County, Sperry
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.300, -96.000

Hail, Tulsa

When
April 13, 4:15 PM CST
Where
Tulsa County, Collinsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.370, -95.830

Thunderstorm Wind, Rogers

When
April 13, 4:17 PM CST
Where
Rogers County, 4.76 mi SSE of Collinsville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.307, -95.794

Strong thunderstorm wind destroyed a shed at 106th Street N. and 161st East Avenue.

Thunderstorm Wind, Rogers

When
April 13, 4:23 PM CST
Where
Rogers County, 1 mi N of Oologah
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.465, -95.700

Strong thunderstorm wind blew down numerous large tree limbs.

Hail, Okmulgee

When
April 13, 4:32 PM CST
Where
Okmulgee County, 4.53 mi W of Hector
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.840, -96.000

Thunderstorm Wind, Rogers

When
April 13, 4:35 PM CST
Where
Rogers County, Claremore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.320, -95.600

Strong thunderstorm wind blew the roof off of a shed.

Hail, Tulsa

When
April 13, 4:35 PM CST
Where
Tulsa County, 2.22 mi ENE of Broken Arrow Arpk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.060, -95.832

Thunderstorm Wind, Rogers

When
April 13, 4:42 PM CST
Where
Rogers County, 3.46 mi SW of Catale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.540, -95.430

Strong thunderstorm wind blew down large tree limbs.

Hail, Okmulgee

When
April 13, 4:50 PM CST
Where
Okmulgee County, 2 mi S of Beggs
Measured
1 in hail
Reported by
Public
Coordinates
35.701, -96.070

Thunderstorm Wind, Okfuskee

When
April 13, 5:14 PM CST
Where
Okfuskee County, 2 mi SE of Okemah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.410, -96.275

Strong thunderstorm wind blew down large tree limbs.

Hail, McIntosh

When
April 13, 5:45 PM CST
Where
McIntosh County, 2.74 mi N of Checotah
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.470, -95.521

Thunderstorm Wind, Cherokee

When
April 13, 6:05 PM CST
Where
Cherokee County, 2 mi NW of Tahlequah
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.941, -94.995

Thunderstorm wind gusted to around 60 mph.

Hail, Cherokee

When
April 13, 6:22 PM CST
Where
Cherokee County, 8 mi S of Tahlequah
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.804, -94.970

Hail, Muskogee

When
April 13, 6:27 PM CST
Where
Muskogee County, 0.56 mi S of Webbers Falls
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.512, -95.131

Hail, Adair

When
April 13, 6:30 PM CST
Where
Adair County, Proctor
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.970, -94.780

Thunderstorm Wind, Sequoyah

When
April 13, 6:37 PM CST
Where
Sequoyah County, 3 mi N of Box
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.623, -94.980

Thunderstorm wind gusted to around 60 mph.

Hail, Sequoyah

When
April 13, 6:37 PM CST
Where
Sequoyah County, Box
Measured
1 in hail
Reported by
Public
Coordinates
35.580, -94.980

Thunderstorm Wind, Cherokee

When
April 13, 6:40 PM CST
Where
Cherokee County, 1.38 mi S of Cookson Tenkiller Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.680, -94.930

Thunderstorm wind gusted to around 60 mph.

Hail, Pittsburg

When
April 13, 6:50 PM CST
Where
Pittsburg County, Mc Alester
Measured
0.75 in hail
Reported by
Public
Coordinates
34.930, -95.770

Hail, Sequoyah

When
April 13, 7:10 PM CST
Where
Sequoyah County, 1.08 mi SE of Sallisaw
Measured
0.75 in hail
Reported by
Public
Coordinates
35.459, -94.786

Hail, Le Flore

When
April 13, 7:10 PM CST
Where
Le Flore County, 2.98 mi NNW of Tucker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.340, -94.750

Thunderstorm Wind, Le Flore

When
April 13, 7:20 PM CST
Where
Le Flore County, 0.81 mi ENE of Arkoma
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.355, -94.437

Strong thunderstorm wind damaged homes and blew over a four wheeler.

Thunderstorm Wind, Latimer

When
April 13, 7:24 PM CST
Where
Latimer County, Red Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
34.950, -95.080

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Le Flore

When
April 13, 7:24 PM CST
Where
Le Flore County, Talihina
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.750, -95.050

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Latimer

When
April 13, 7:33 PM CST
Where
Latimer County, 0.89 mi NE of Panola
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
34.930, -95.210

Strong thunderstorm wind blew down large tree limbs.

Hail, Pushmataha

When
April 13, 8:08 PM CST
Where
Pushmataha County, 0.52 mi SE of Snow
Measured
1 in hail
Reported by
Post Office
Coordinates
34.396, -95.413

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510814, 510815, 510816, 510817, 510818, 510819, 510820, 510821, 510822, 510823, 510824, 510825, 510826, 510827, 510828, 510829, 510830, 510831, 510832, 510833, 510834, 510835, 510836, 510837, 510838, 510839, 510840, 510841, 510842, 510843, 510844, 510845, 510846.